Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 75, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 14, 2000, 2:42 PM EDT for Ingham County, Jackson County, Michigan. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 2000, 2:42 PM EDT (18:42 UTC)
- Expired
- Jul 14, 2000, 3:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Ingham County, MI, Jackson County, MI
The radar
The Detroit radar (KDTX), 82 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 3:08 PM EDT | Hail 0.88 | Rives Jct, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 141843 SVRGRR MIC065-075-141930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 242 PM EDT FRI JUL 14 2000 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 330 PM EDT * AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR LESLIE...OR ABOUT 10 MILES SOUTH OF MASON... MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLEASANT LAKE AROUND 300 PM EDT HAIL UP TO TWO INCHES IN DIAMETER AND WINDS GREATER THAN 55 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:00 AM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jul 14, 11:00 AM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1100 AM EDT FRI JUL 14 2000 CHALLENGE THIS AFTERNOON IS EXTENT OF CONVECTIVE DEVELOPMENT IN SW MI. MAIN SFC TROUGH IS EAST OF HERE... FROM THE THUMB AREA SW INTO INDIANA. HOWEVER... ANOTHER LOBE OF VORTICITY PIVOTING AROUND THE UPPER LOW WILL SWING THROUGH THIS AFTERNOON. 12Z DTX/APX SOUNDINGS ARE RATHER UNSTABLE WITH LI/S OF -3 TO -8... AND A MODIFIED DTX SOUNDING FOR T/TD OF 85/68 YIELDS CAPES OF 3400 AND LI/S OF -10. CONVECTIVE TEMP IS IN THE LOWER 80S. WHILE BEST CHANCE OF TSTMS WILL BE WITH THE BETTER SFC CONVERGENCE ALONG/NEAR THE SFC TROUGH TO OUR EAST... CANT RULE OUT OTHER SCATTERED ACTIVITY BEHIND THE MAIN TROUGH WITH COLD/DRY POOL ALOFT AND LINGERING UPPER 60 DEW POINTS. NEXT VORT SEEN IN WATER VAPOR DROPPING S/SE FROM UPPER MI MAY INDUCE ANOTHER SFC TROUGH AND PROVIDE BETTER SFC CONVERGENCE. OBVIOUSLY BEST CHC FOR SVR WILL BE IN THE MORE UNSTABLE AIR MASS OVER SE LWR AND WILL ACKNOWLEDGE LATEST SPC OUTLOOK IN AN UPDATED SPS HAZARDOUS WX OUTLOOK STATEMENT AROUND 1130 AM. .GRR...NONE. MEADE
In the hours before
Special weather statement, Jul 14, 11:30 AM EDT, 3 hours 12 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-151000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1130 AM EDT FRI JUL 14 2000 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT... DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. HAZARDS...WIDELY SCATTERED THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY EVENING. A FEW STORMS COULD BECOME SEVERE SOUTH AND EAST OF A LINE FROM ROUGHLY ST JOHNS TO KALAMAZOO. THE MAIN THREAT WILL BE HAIL GREATER THAN ONE INCH IN DIAMETER... BUT A FEW WIND GUSTS OVER 60 MPH ARE ALSO POSSIBLE. STORM CELL MOVEMENT WILL BE SOUTHEAST AT 25 MPH. DISCUSSION...COLD AIR ALOFT AND WARM MOIST CONDITIONS AT THE SURFACE WILL CREATE AN UNSTABLE AIR MASS ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN TODAY. AN UPPER LEVEL DISTURBANCE PASSING ACROSS THE AREA THIS AFTERNOON AND EARLY THIS EVENING WILL LEAD TO THE SCATTERED THUNDERSTORM DEVELOPMENT. SPOTTER ACTIVATION...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR SATURDAY THROUGH TUESDAY... AFTE~R TONIGHT... FAIR WEATHER WILL PREVAIL UNTIL TUESDAY WHEN THUNDERSTORMS ARE POSSIBLE. BDM
Special weather statement, Jul 14, 1:28 PM EDT, 1 hour 14 minutes before
MIZ067-074-142200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
128 PM EDT FRI JUL 14 2000
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF SOUTH CENTRAL LOWER MICHIGAN EFFECTIVE UNTIL 600 PM
EDT FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN SOUTH CENTRAL MICHIGAN
INGHAM AND JACKSON
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
NNNNThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 9:04 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 56 min |
| Jul 13, 9:37 PM EDT | Tornado Warning | GRR | Mason | 23 min |
| Jul 13, 9:59 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo, Oceana | 61 min |
| Jul 13, 10:00 PM EDT | Tornado Warning | GRR | Mason | 15 min |
| Jul 13, 10:39 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 36 min |
| Jul 14, 1:08 AM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 67 min |
| Jul 14, 1:15 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 30 min |
| Jul 14, 1:56 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 34 min |
| Jul 14, 5:02 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot | 28 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.